Bipolar Disorder/Parnate Poop out


I have been using 3 10 mg tablets for twenty years and it changed my life to the better greatly.  I am 73 years old and this med slowly started to fail. They raised the dose to 60 mgs and have augmented with abilify and others. It would work for five weeks with abilify and then quit working. Would going off totally and restarting parnate shock my system into it working again? Or any suggestions would be helpful. I am trying to avoid ECT as I have to go 150 miles to get it. Regards Sharon Jungert Grand Junction CO

Hi Sharon . . .

Going off the Parnate for 90 days and then restarting it is certainly one technique that might get the Parnate to work once again. Augmentation with thyroid and lithium should be tried first. While it is usually considered to be contraindicated, augmentation with dextroamphetamine is also something that has worked for some of my patients.

Best regards . . .


Bipolar Disorder

All Answers

Answers by Expert:

Ask Experts


Ivan Goldberg, M.D.


I am a psychiatrist/psychopharmacologist with many years of expereince in treating individuals with depressions, manic-depression (Bipolar Disorder), other mood disorders,. I am especially interested in the psychopharmacologic treatment of individuals with so called "treatment-resistant" syndromes.


I have been on the staff of the National Institute of Mental Health, Columbia's College of Physicians and Surgeons, and the Columbia-Presbyterian Medical Center. I am currently in full-time private practice in New York City.

A.B. Johns Hopkins University
M.D. N.Y.U. College of Medicine

I am the creator of Depression Central:

©2016 All rights reserved.